Skip to main content

Relias Media has upgraded our site!

Please bear with us as we work through some issues in order to provide you with a better experience.

Thank you for your patience.

All Access Subscription

Get unlimited access to our full publication and article library.

Get Access Now

Interested in Group Sales? Learn more

October 1, 2010

View Archives Issues

  • Will a STEMI patient survive? New evidence says your actions are key

    Do all of your ST-elevation myocardial infarction (STEMI) patients receive treatment within recommended timeframes every time? If there are delays in primary percutaneous coronary intervention (PPCI) or fibrinolysis, these delays can significantly increase the patient's risk of death within 30 days, according to a study of 1,832 patients treated in 2006 and 2007 at 80 Quebec, Canada, hospitals.
  • Elder's meds might hide these early signs of shock

    Is your elder patient taking multiple cardiac and blood pressure medications, such as beta blockers, calcium channel blockers, and angiotensin-converting enzyme inhibitors? These medications have important implications for your clinical assessment.
  • Do not delay repeat assessments

    A woman reported a sudden loss of consciousness at home, but she came to the ED alert, oriented, and looking completely fine. Stephanie Topscher, RN, a clinical partner in the ED at Greater Baltimore (MD) Medical Center, performed a thorough neurological assessment and repeated it 30 minutes later.
  • Don't miss key details: Do face-to-face reports

    You might assume that if an oncoming ED nurse doesn't ask you any questions, she's got all the information she needs. A better practice is to verbally review the patient's situation while standing together at the bedside, says Laura Aagesen, RN, BSN, MBA, trauma coordinator at Northwest Community Hospital in Arlington Heights, IL.
  • Detect early signs of reactions to sedation

    During a procedural sedation, your patient is "always at risk" for having adverse reactions, warns Jennifer Conrad, RN, an ED nurse at St. John's Mercy Medical Center in St. Louis, MO.
  • Constant ED interruptions make drug errors likely

    The more often you are interrupted when giving medication to a patient, the more likely you are to make a mistake, according to a recent study.
  • Does a patient really need this CT scan?

    Four times as much advanced imaging, either CT scans or magnetic resonance imaging, was done in EDs in 2008 compared with 10 years prior, according to a recent report from the Centers for Disease Control and Prevention.